A story for another day…

I am Way too excited for a Monday morning!

This whole rash thing has really messed me up. The Lamictal / Zoloft combination had really stabilized me, and I finally felt like I was having a normal life. But of course, the Lamictal rash is nothing to take a chance with, and certainly not worth dying over.   So when I developed the rash I had to discontinue and start over finding another effective combination of medications. Now it’s been two and a half weeks since I started coming off the Lamictal, and only a week since I started the Depakote.

And boy can I tell it!

I can hardly stand to be inside my skin. The energy levels are to the point of overwhelming me. I almost feel like I’m standing on a live power line, electricity surging through and nerve endings standing at attention. Sitting still is an impossibility, my legs won’t stop bouncing and I must keep getting up and moving.

I have to say, it’s damned uncomfortable!

It’s not just a physical surge either. My thoughts are coming too fast to complete; one moving into the next then back again like a ping pong ball in a clothes dryer. Not necessarily crazy thoughts, but happy ones, full of good ideas and new opportunities. It’s time to start a new business! I had an accounting practice years ago, I should go out and get some new clients! Or maybe start bidding on Ebay for items I can flip and make a few bucks. Maybe it’s time to talk to my girlfriend about moving in together.

Whoa big fella!

Part of the reason for my success in maintaining my illness has been learning to recognize the signs and keeping in close touch with my moods. And there is nothing but big, red neon signs flashing right in my face.

I’m in trouble, and I know it.

Medication and awareness aren’t the only things that contribute to successful management of this disease. Thanks to the Therapy I’ve continued with, I’ve learned skills and developed abilities to at least address the immediate situation. I must relax; I can relax; I will relax. I close my eyes, take a deep breath, and physically push the excess energy out of my body. Sounds simple, but it’s something I’ve learned to do, and it works. My therapist and I have only briefly talked about mindfulness, but what I’ve taken from it it to become super saturated with your surroundings, immersed in the here and now. Appreciating the rich, bold taste of my coffee and even the feel of the keys I’m typing on. I try to just soak in all of the sights, sounds and feelings that are around me, totally focused on the present. Maybe that’s what mindfulness is, maybe it’s not. But I find it helpful in keeping some semblance of control. I can’t stop the cycling, but I think I can minimize it. At least until I get the medications back on track.

And that’s the good news!

The Half Life of Lamictal is around 30 hours, meaning that in 60 hours it’s completely out of your system. Three days after I completely discontinued the last dosage there really shouldn’t have been any traces of the medication left in my body. And yet, not only did the rash not start to resolve, it continued to get worse. I went back to the doctor again, and he still said that he thought it was the drug reaction, and that it would eventually clear up. I couldn’t be satisfied with that however, and asked him to set up a consult with a Dermatologist just to make sure.
Now, I thought it was a good idea to see a Dermatologist when the rash first started, but I have no health insurance, and it’s almost impossible to get in to see a specialist when you are self pay.   But my Doctor made a call, and I had my appointment the next day.

So I went, and after she examined me, she said that the rash was absolutely NOT caused by the Lamictal.

What? It’s not the Lamictal? It’s not the Lamictal!

Her opinion is that all I had was just plain ‘ol dermatitis; most likely stress induced. And once the skin gets inflamed as bad as it had, it’s extremely difficult to get it back under control. She gave me another Steroid shot, enough prednisone to support a minor league baseball team, and a pound of some type of topical cream to slather on as often as possible. Lo and behold! After only a couple of days, it has gotten noticeably better!

Praise the Lord!

The Dermatologist said that there was absolutely no reason not to restart the Lamictal, and titre it back to the level that has worked so well for me. I’m back to 100mg a day (On my way to 400mg) and it’s had no effect at all on the rash. As part of the whole transition my Psychiatrist was suggesting, I also came off the Zoloft and started Welbutrin, as he felt that the Welbutin was better suited to the Depakote he had prescribed. Not to mention, there were a few annoying side effects I was experiencing with the Zoloft that would not be a problem on the Welbutrin. Now that I’m back on the Lamictal however, I think I should restart the Zoloft as well since that combination has been proven. But I’m going to keep the Welbutrin too. Not as a primary anti-depressant, but only a ½ dose in the morning to augment the Zoloft. Not only is it energizing, but it’s supposed to counteract the negative side effects

Yep. I’m struggling with my current mood. I’m too high, moving too fast and living on the edge. But I know this is only temporary, and I have a proven therapy to get back on track. A positive attitude is important to maintaining positive results, and now that I’m confident that this will pass, my fears have subsided and the darkness has passed.

Because, in spite of the growing mania the darkness was coming. Not in the form of depression, but in the absolute belief that I can’t continue to live if I’m going to get lost in the disease again.

But that’s a story for another day.

Advertisements
This entry was posted in Recent Posts and tagged , , , , . Bookmark the permalink.

4 Responses to A story for another day…

  1. bpnana says:

    So sorry that you’ve been going through so much. I hope you feel better soon!

    Like

  2. There seem to be more positive things in this post than in the previous one. What is the evidence that bipolar disorder is for life? Sue

    Like

  3. Pingback: The shame of it all. | bipolarblogging

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s